MAUDE Adverse Event Report: ALCON GRIESHABER AG GRIESHABER MAXGRIP ADVANCED DSP TIP FORCEPS; FORCEPS, OPHTHALMIC

ALCON GRIESHABER AG GRIESHABER MAXGRIP ADVANCED DSP TIP FORCEPS; FORCEPS, OPHTHALMIC
Catalog Number 727.13
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
A physician reported that during a vitrectomy an ophthalmic forceps tip broke, subsequently falling into the anterior chamber and then onto the retina.Broken tip was removed during surgery from the eye.The surgery was completed after replacing the product with another one and there was no harm to the patient.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
A review of the device history record (dhr) traceable to the reported lot number indicates that the product was processed and released according to the product¿s acceptance criteria.The customer provided video shows that one arm of the forceps breaks off while handling the haptics of the lens.The video was reviewed it was determined that the use of the forceps for intrascleral fixation of a lenses is outside of the intended use of the device and the procedure does not show any of the indications for use.During the use of the forceps for intrascleral fixation, the device sees significantly different stresses than during the surgeries it is designed for, which explains the breakage.The root cause for the customers reported event was determined to be use of the product outside of it's intended use.It is therefore categorized as use error, as the intended use and indications for use are outlined in the products directions for use (dfu).No action are required.The reported event could be associated to use error and is covered in the products risk management.Complaints are reviewed and monitored at regular intervals for adverse trends.No adverse trends have been observed associated with the reported product and event.No action has been identified for this reported event the manufacturer internal reference number is: (b)(4).

Brand Name
GRIESHABER MAXGRIP ADVANCED DSP TIP FORCEPS
Common Device Name
FORCEPS, OPHTHALMIC
Manufacturer (Section D)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ  8203
Manufacturer (Section G)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ   8203
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17755395
Report Number3003398873-2023-00197
Device Sequence Number17895220
Product Code HNR
UDI-Device Identifier07612717071339
UDI-Public07612717071339
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Catalogue Number727.13
Device Lot Number154WTW
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/20/2023
Supplement Date Received by Manufacturer12/31/2023
Initial Report FDA Received Date09/15/2023
Supplement Report FDA Received Date01/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/26/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown